MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH BIOLOX OPTION, HEAD, L 28/+3.5, TAPER 12/14; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

ZIMMER SWITZERLAND MANUFACTURING GMBH BIOLOX OPTION, HEAD, L 28/+3.5, TAPER 12/14; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number N/A
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/27/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: zimmer mmc, cup, uncemented, 58 mm/50 mm, code p; item#0100634058; lot#2517558; femoral stem press-fit collarless 12/14 neck taper standard body standard neck offset size 15 160 mm stem length cementless; item#00786401500; lot#60936564.The manufacturer did not received x-rays for review.The manufacturer did not receive the device for investigation.As no lot numbers was provided, the device history records could not be reviewed.Additional information has been requested and is currently not available.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
 
Event or Problem Description
The patient underwent closed reduction due to dislocation.The left lower extremity was noticed shortened and externally rotated.Closed reduction was successful.
 
Event or Problem Description
No change to previously reported event.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay corrected and additional information.Additional: d11, h2, h6 correction: b4, g4, g7, h10 d11 concomitant medical products: - item# 0100634058, lot# 2517558, zimmer mmc, cup, uncemented, 58 mm/50 mm, code p - item# 00786401500, lot# 60936564, femoral stem press-fit collarless 12/14 neck taper standard body standard neck offset size 15 160 mm stem length cementless - item# unknown, lot# unknown, biomet dual mobility bearing 50mm hip impl war gen event description: it was reported that the patient was revised on (b)(6) 2018 and was implanted with a biolox option head and e1 biomet active articulation hip system dual mobility bearing 50mm outside diameter on the left hip side.On (b)(6) 2018 a closed reduction due to dislocation was performed.Review of received data: - due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.- surgical report: the implantation report has been reviewed.Posterolateral approach.The femoral stem was found to be stably fixed to the bone and properly positioned.The acetabular component was found to be stably fixed to the bone.There was moderate osteolysis.Modest amount of metallosis around trunnion area.Decision was made to not revise the cup as risk for infection was in intermediate category.After trialing, soft tissue tension appeared appropriate.Hip was found to be stable.No conspicuous findings relevant to the reported event have been identified.The closed reduction medical report has been reviewed.Patient dislocated the hip when leading forward.First closed reduction was unsuccessful.Left lower extremity found to be shortened and internally rotated.X-ray control shows a posterior dislocation.Some lucency around the acetabular component, but no change in positioning.Reduction maneuver was performed.Fluoroscopic images confirmed the reduction of the hip and stability through function range of motion.X-rays confirmed that hip is reduced.Product evaluation: no product was returned; therefore, visual and dimensional evaluation could not be performed.Review of product documentation: - device purpose: this device is intended for treatment.- product compatibility: the compatibility check for the femoral stem and head and dual mobility liner were performed from www.Productcompatibility.Zimmer.Com and showed that the product combination was approved by zimmer biomet.However, the combination of the dual mobility liner with the mmc cup has not been approved by zimmer biomet and is therefore considered an off-label use.Conclusion: it was reported that the patient was revised on (b)(6) 2018 and was implanted with a biolox option head and e1 biomet active articulation hip system dual mobility bearing 50mm outside diameter on the left hip side.On (b)(6) 2018 a closed reduction due to dislocation was performed.Based on the investigation the reported event can be confirmed.As no x-rays have been received, to positioning of the implants cannot be assessed.Moreover, the reasons for hip dislocation are multifactorial, with contributing factors from the patient, the implant, and the surgical procedure.Possible root causes include wrong head offset choice, inadequate assembling procedure, high patient activity, inadequate information during patients counseling by surgeon leading to premature failure caused by patient behavior, patient disregarding the limits of the device or joint laxity.It cannot be determined, whether and to which extent these factors might have contributed to the dislocation.Additionally, an off label use has been performed by combining the mmc cup with the e1 dual mobility liner.It remains unknown of the non-approved product combination might have contributed to the reported event.Due to the unknown lot number a detailed investigation could not be performed, nevertheless based on the given information there is no indication of a nonconformance or complaint out of box (coob).Based on the given information and the results of the investigation, we were not able to identify a specific root cause for this issue.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).

Brand Name
BIOLOX OPTION, HEAD, L 28/+3.5, TAPER 12/14
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key10127817
Report Number0009613350-2020-00241
Device Sequence Number19282629
Product Code LZO
UDI-Device Identifier00889024430457
UDI-Public00889024430457
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number00-8777-028-03
Device Lot NumberUNKNOWN
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/10/2020
Supplement Date Received by Manufacturer11/12/2020
Initial Report FDA Received Date06/08/2020
Supplement Report FDA Received Date11/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10; SEE H10 NARRATIVE.
Outcome Attributed to Adverse Event Hospitalization;